Article Text

A case of lithium-associated hyperthyroidism
  1. SHO-ICHI YAMAGISHI
  1. Department of Biochemistry, Kanazawa University School of Medicine, 13–1 Takara-machi, Kanazawa 920–8640, Japan
  2. Department of Internal Medicine, Kanazawa National Hospital, Kanazawa 920–0935, Japan
    1. MASAYOSHI YOKOYAMA-OHTA
    1. Department of Biochemistry, Kanazawa University School of Medicine, 13–1 Takara-machi, Kanazawa 920–8640, Japan
    2. Department of Internal Medicine, Kanazawa National Hospital, Kanazawa 920–0935, Japan

      Statistics from Altmetric.com

      Sir,Since the introduction of lithium therapy for manic-depressive illness, many side-effects involving the thyroid, parathyroid glands and kidney have been reported.1 Among them, the association between lithium therapy and goitre and hypothyroidism is well documented.2 However, lithium-associated hyperthyroidism is less well known3 and is still under debate, and it may be overlooked because most clinicians will generally be watching for hypothyroidism, the reverse phenomenon. We present here a patient who developed hyperthyroidism after 5 months treatment with lithium.

      A 50-year-old woman was admitted to our hospital because of palpitations lasting 3 months. She had received 800 mg of lithium carbonate per day for the treatment of an affective disorder for 5 months prior to her admission. Her serum lithium was at the therapeutic level (1.0 mmol/l). She had experienced 2 kg body weight loss over the preceding 3 months. On physical examinations, a soft diffuse goitre was palpable, but she had no ocular signs of Graves' disease. Her pre-lithium thyroid function tests were normal and antithyroid antibodies had not been detected, however, laboratory findings revealed that free triiodothyronine (FT3) and free thyroxine (FT4) levels were elevated (FT3 27.10 pmol/l (normal 3.39–6.31 pmol/l) and FT4 81.72 pmol/l (normal 10.30–21.88 pmol/l), respectively), thyroid-stimulating hormone (TSH) was less than 0.03 μIU/ml (normal 0.4–5.0 μIU/ml), and TSH receptor antibody was 34% (normal less than 15%). The patient's radioactive iodine uptake was also elevated to 53% at 24 hours (normal less than 25%). Therefore, the diagnosis of Graves' disease was made.

      Various types of thyroid diseases have been reported in patients receiving lithium treatment for manic-depressive disorders.1-3 The most common lithium-associated thyroid illness is hypothyroidism, which occurs in about 5–10% of patients.4 The principal effects of lithium are reduction of iodine uptake and organisation and inhibition of the release of thyroid hormones, which can cause hypothyroidism.3However, since lithium is also shown to increase immunoglobulin production in vitro,5immunological mechanisms may be involved in the pathogenesis of lithium-associated thyroid illness. It is possible that altered iodine kinetics induced by lithium treatment3 trigger the immune response to thyroid gland, causing autoimmune hyperthyroidism.6 Since the clinical features of hyperthyroidism were mild and age at the onset was somewhat high in this case, symptoms and signs of the patient could be confused with the manifestation of psychiatric disorder. We should always keep in mind that appropriate thyroid function tests are necessary to detect the early stages of lithium-associated hyperthyroidism, even if the patient has been receiving lithium therapy for only a few months.

      References

      View Abstract

      Request permissions

      If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.